Alert archive / California / Gale Watches in 2018

Gale Watch 32, NWS Eureka, CA

December 14, 2018

NWS Eureka, CA issued this gale watch at Dec 14, 2018, 2:23 PM PST. It took effect at Dec 16, 2018, 4:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 14, 2018, 2:23 PM PST (22:23 UTC)
In effect from
Dec 16, 2018, 4:00 AM PST
Expired
Dec 15, 2018, 2:02 AM PST
In force
Issued by
NWS Eureka, CA

The text

As transmitted.

750 
WHUS76 KEKA 142223
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
223 PM PST Fri Dec 14 2018

PZZ470-150630-
/O.CAN.KEKA.GL.W.0037.000000T0000Z-181214T2300Z/
/O.NEW.KEKA.SE.W.0019.181214T2223Z-181215T1100Z/
/O.NEW.KEKA.GL.W.0038.181216T0600Z-181217T0000Z/
Pt St George to Cape Mendocino 10 to 60 nm-
223 PM PST Fri Dec 14 2018

...HAZARDOUS SEAS WARNING IN EFFECT UNTIL 3 AM PST SATURDAY...
...GALE WARNING IN EFFECT FROM 10 PM SATURDAY TO 4 PM PST
SUNDAY...

The National Weather Service in Eureka has issued a Hazardous
Seas Warning, which is in effect until 3 AM PST Saturday. A Gale
Warning has also been issued. This Gale Warning is in effect from
10 PM Saturday to 4 PM PST Sunday. The Gale Warning has been
cancelled. 

* WINDS...S winds 30 to 40 kt SAT night and SUN.

* WAVES/SEAS...Steep seas 17 to 19 ft tonight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Seas Warning means hazardous sea conditions are
imminent or occurring. Recreational boaters should remain in
port, or take shelter until waves subside.  Commercial vessels
should prepare for rough seas and consider remaining in port or
taking shelter in port until hazardous seas subside.

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PZZ450-150630-
/O.CAN.KEKA.GL.W.0037.000000T0000Z-181214T2300Z/
/O.EXB.KEKA.SC.Y.0108.000000T0000Z-181216T1200Z/
/O.NEW.KEKA.GL.A.0032.181216T1200Z-181217T0000Z/
Pt St George to Cape Mendocino out 10 nm-
223 PM PST Fri Dec 14 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 AM PST SUNDAY...
...GALE WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH SUNDAY
AFTERNOON...

The National Weather Service in Eureka has issued a Small Craft
Advisory, which is in effect until 4 AM PST Sunday. A Gale Watch
has also been issued. This Gale Watch is in effect from late
Saturday night through Sunday afternoon. The Gale Warning has
been cancelled. 

* WINDS...S wind gusts to 40 kt on SUN.

* WAVES/SEAS...Steep seas 15 to 17 ft tonight...subsiding to 12 to
  14 ft on SAT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

PZZ475-150630-
/O.EXT.KEKA.SC.Y.0108.000000T0000Z-181216T0600Z/
/O.NEW.KEKA.GL.W.0038.181216T0600Z-181217T0000Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
223 PM PST Fri Dec 14 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 PM PST SATURDAY...
...GALE WARNING IN EFFECT FROM 10 PM SATURDAY TO 4 PM PST
SUNDAY...

The National Weather Service in Eureka has issued a Gale Warning,
which is in effect from 10 PM Saturday to 4 PM PST Sunday. 

* WINDS...S winds 30 to 40 kt late SAT night and SUN. 

* WAVES/SEAS...Steep seas 15 to 17 ft tonight...subsiding to 12 to
  14 ft on SAT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PZZ455-150630-
/O.EXT.KEKA.SC.Y.0108.000000T0000Z-181216T1200Z/
/O.NEW.KEKA.GL.A.0032.181216T1200Z-181217T0000Z/
Cape Mendocino to Pt Arena out 10 nm-
223 PM PST Fri Dec 14 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 AM PST SUNDAY...
...GALE WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH SUNDAY
AFTERNOON...

The National Weather Service in Eureka has issued a Gale Watch,
which is in effect from late Saturday night through Sunday
afternoon. 

* WINDS...S wind gusts to 40 kt on SUN.

* WAVES/SEAS...Steep seas 15 to 17 ft tonight...subsiding to 12 to
  14 ft on SAT. 
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$
2 follow-up statements
308 
WHUS76 KEKA 150509
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
909 PM PST Fri Dec 14 2018

PZZ470-151315-
/O.CON.KEKA.SE.W.0019.000000T0000Z-181215T1100Z/
/O.CON.KEKA.GL.W.0038.181216T0600Z-181217T0000Z/
Pt St George to Cape Mendocino 10 to 60 nm-
909 PM PST Fri Dec 14 2018

...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 3 AM PST
SATURDAY...
...GALE WARNING REMAINS IN EFFECT FROM 10 PM SATURDAY TO 4 PM PST
SUNDAY...

* WINDS...South winds increasing to 30 to 40 kt Saturday night 
  and Sunday.

* WAVES/SEAS...Long period swell 15 to 18 ft tonight subsiding to
  14 feet on Saturday. Steep short period waves slowly diminishing
  late tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Seas Warning means hazardous sea conditions are
imminent or occurring. Recreational boaters should remain in
port, or take shelter until waves subside.  Commercial vessels
should prepare for rough seas and consider remaining in port or
taking shelter in port until hazardous seas subside.

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PZZ475-151315-
/O.CON.KEKA.SC.Y.0108.000000T0000Z-181216T0600Z/
/O.CON.KEKA.GL.W.0038.181216T0600Z-181217T0000Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
909 PM PST Fri Dec 14 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST
SATURDAY...
...GALE WARNING REMAINS IN EFFECT FROM 10 PM SATURDAY TO 4 PM PST
SUNDAY...

* WINDS...South winds increasing to 30 to 40 kt Saturday night 
  and Sunday.

* WAVES/SEAS...Long period swell 15 to 18 ft tonight subsiding to
  14 feet on Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PZZ450-455-151315-
/O.CON.KEKA.SC.Y.0108.000000T0000Z-181216T1200Z/
/O.CON.KEKA.GL.A.0032.181216T1200Z-181217T0000Z/
Pt St George to Cape Mendocino out 10 nm-
Cape Mendocino to Pt Arena out 10 nm-
909 PM PST Fri Dec 14 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST SUNDAY...
...GALE WATCH REMAINS IN EFFECT FROM LATE SATURDAY NIGHT THROUGH
SUNDAY AFTERNOON...

* WINDS...Increasing to South 20 to 30 kt with gusts to 40 kt 
  early Sunday morning.

* WAVES/SEAS...Long period swell 15 to 18 ft tonight subsiding to
  14 feet on Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$
876 
WHUS76 KEKA 151002
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
202 AM PST Sat Dec 15 2018

PZZ470-151815-
/O.CAN.KEKA.SE.W.0019.000000T0000Z-181215T1100Z/
/O.NEW.KEKA.SC.Y.0109.181215T1002Z-181216T0600Z/
/O.CON.KEKA.GL.W.0038.181216T0600Z-181217T0000Z/
Pt St George to Cape Mendocino 10 to 60 nm-
202 AM PST Sat Dec 15 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM PST THIS EVENING...
...GALE WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 4 PM
PST SUNDAY...
...HAZARDOUS SEAS WARNING IS CANCELLED...

The National Weather Service in Eureka has issued a Small Craft
Advisory, which is in effect until 10 PM PST this evening. The
Hazardous Seas Warning has been cancelled. 

* WINDS...South winds increasing to 30 to 40 kt Saturday night 
  and Sunday. 

* WAVES/SEAS...Long period swell 15 to 18 ft tonight subsiding 
  to 14 feet on Saturday. Steep short period waves slowly 
  diminishing late tonight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

PZZ450-455-151815-
/O.EXT.KEKA.SC.Y.0108.000000T0000Z-181216T1000Z/
/O.EXB.KEKA.GL.W.0038.181216T1000Z-181217T0000Z/
/O.UPG.KEKA.GL.A.0032.181216T1200Z-181217T0000Z/
Pt St George to Cape Mendocino out 10 nm-
Cape Mendocino to Pt Arena out 10 nm-
202 AM PST Sat Dec 15 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 2 AM PST SUNDAY...
...GALE WARNING IN EFFECT FROM 2 AM TO 4 PM PST SUNDAY...

The National Weather Service in Eureka has issued a Gale Warning,
which is in effect from 2 AM to 4 PM PST Sunday. The Gale Watch
is no longer in effect. 

* WINDS...Increasing to South 20 to 30 kt with gusts to 40 kt 
  early Sunday morning. 

* WAVES/SEAS...Long period swell 15 to 18 ft tonight subsiding 
  to 14 feet on Saturday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

PZZ475-151815-
/O.CON.KEKA.SC.Y.0108.000000T0000Z-181216T0600Z/
/O.CON.KEKA.GL.W.0038.181216T0600Z-181217T0000Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
202 AM PST Sat Dec 15 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING...
...GALE WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 4 PM
PST SUNDAY...

* WINDS...South winds increasing to 30 to 40 kt Saturday night 
  and Sunday. 

* WAVES/SEAS...Long period swell 15 to 18 ft tonight subsiding 
  to 14 feet on Saturday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this gale watch went out at Dec 14, 4:30 AM PST, 9 hours 53 minutes earlier.

Area forecast discussion, Dec 14, 4:30 AM PST, 9 hours 53 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
430 AM PST Fri Dec 14 2018

.SYNOPSIS...A cold front will move across NW CA today accompanied
by a brief period of rain and gusty southerly winds. Another cold
front will sweep through the area on Sunday.

&&

.DISCUSSION...At this time wind speeds/gusts have been slow to
increase however some localized spots are showing a noticiable
rise in wind speeds. Still expecting southerlies to increase to
just above advisory criteria over portions of the N half of our
area, specifically the Del Norte coast and interior elevations
above 1500 ft. A Wind Advisory continues to reflect the higher
gusts expected right after sunrise. Rainfall totals with this
front are not excessive. Coastal downsloping is expected to limit
rainfall amounts a bit along the coast, particularly around
Humboldt Bay. This will also likely delay the start time of the
significant precipitation in those area. Snow amounts in the
highest elevations of N Trinity County will likely approach 6
inches, but this should be away from major thoroughfares. Saturday
is expected to be a drier day, although some showers may linger
around the southern interior areas. Another fast-moving storm
system will transit the area on Sunday. Integrated moisture
transport (IVT) with this system is more impressive, but, again,
the progressive nature should keep localized flooding potential
low. There is the potential for a bit more convective
precipitation with this storm, so will need to evaluate the
potential for burn scar issues as we get closer to the event.
Another storm system may affect the area on Tuesday of next week,
but indications are that this feature will mainly affect the
Pacific NW, with the best chances of rain in our area over the N
zones. Temperatures will be near to slightly above normal through
the period. /SEC/JT

&&

.AVIATION...Gusty southeast winds and low level winds shear are
beginning to develop at CEC and ACV early this morning as a front
rapidly approaches the North Coast. Rain has been delayed by a few
hours compared to previous guidance, but should still spread into
the region by around 18z, bringing MVFR conditions and potentially a
short period of IFR conditions to coastal terminals. Rain and low
level shear will also spread into UKI by later this morning, with
surface winds remaining a little lighter than locations along the
coast. Conditions will begin to improve area wide by mid afternoon
as the front pushes east of the region, with VFR conditions
returning as rain tapers off to showers and low level wind shear
diminishes.
/CB

&&

.MARINE...Seas will remain unsettled today and beyond across the
coastal waters as a vigorous cold front and a mid period westerly
swell combine to produce hazardous conditions through this
afternoon. Gale force southerly winds will peak by mid to late
morning across the northern waters as the front moves through the
region, producing steep wind driven southerly waves on the order of
10-12 ft to go along with the 15 ft mid period swell out of the
west. A few gale force gusts will also be possible farther south in
the vicinity of Cape Mendocino, but these should be localized enough
to continue to roll with Small Craft Advisories as opposed to gales
for the southern waters. Short period seas will rapidly decline this
evening as winds abruptly shift to the west behind the front, with
the westerly swell also trending down a bit on Saturday. This
relative lull will be short lived however as another front brings a
fresh round of steeper southerly waves by Saturday night, paired
with a large long period swell on the order of 20 ft arriving by
Sunday. This will produce another round of hazardous seas lasting
through the end of the weekend, with another round of gales also
possible early on Sunday. /CB

BEACH HAZARDS...A mid period westerly swell may result in breaking
waves around 20 ft north of Cape Mendocino on Friday. A much more
significant westerly swell is expected to build Sunday into Monday.
This long period west swell will build to 20+ feet, which may result
in breakers over 30 feet. A High Surf Advisory or Warning will be
issued as we near the event. We have hoisted a weather story graphic
to call attention to this beach hazard. People planning any beach
activities should exercise caution and stay farther back from the
surf and off of jetties. Beach conditions will remain unsafe and
hazardous through at the early portion of next week. &&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory until noon PST today for CAZ101-102-104>106.

NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until 4 AM PST early this morning for
     PZZ450.

     Gale Warning until 3 PM PST this afternoon for PZZ450.

     Gale Warning until 3 PM PST this afternoon for PZZ470.

     Small Craft Advisory until 2 PM PST Saturday for PZZ455-475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Dec 14, 3:09 AM PST, 11 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
309 AM PST Fri Dec 14 2018

CAZ101-151115-
Coastal Del Norte-
309 AM PST Fri Dec 14 2018

...WIND ADVISORY IN EFFECT UNTIL NOON PST TODAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Wind Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Large westerly swell is expected to build into the coastal waters
late Sunday and Monday. Due to the long wave periods, high surf is
possible.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ103-109-151115-
Northern Humboldt Coast-Mendocino Coast-
309 AM PST Fri Dec 14 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Large westerly swell is expected to build into the coastal waters
late Sunday and Monday. Due to the long wave periods, high surf is
possible.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-105-106-151115-
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-
309 AM PST Fri Dec 14 2018

...WIND ADVISORY IN EFFECT UNTIL NOON PST TODAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Wind Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ107-108-111-151115-
Northern Trinity-Southern Trinity-Northeastern Mendocino Interior-
309 AM PST Fri Dec 14 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ110-112-113-151115-
Northwestern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
309 AM PST Fri Dec 14 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ104-151115-
Southwestern Humboldt-
309 AM PST Fri Dec 14 2018

...WIND ADVISORY IN EFFECT UNTIL NOON PST TODAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Wind Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 14, 2:17 PM PSTHigh Surf WarningEKADel Norte, Humboldt, Mendocino3 days
Dec 14, 2:23 PM PSTGale WarningEKA47 hr
Dec 14, 2:23 PM PSTHazardous Seas WarningEKA12 hr

Nearby

Gale Watches in California, 2018Every gale watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.